The authors declare no conflict of interest.
Acute hyperammonemia after L-asparaginase administration in a dog
Article first published online: 18 NOV 2011
© Veterinary Emergency and Critical Care Society 2011
Journal of Veterinary Emergency and Critical Care
Volume 21, Issue 6, pages 673–678, December 2011
How to Cite
Lyles, S. E., Kow, K., Milner, R. J., Buckley, G. J., Bandt, C. and Baxter, K. J. (2011), Acute hyperammonemia after L-asparaginase administration in a dog. Journal of Veterinary Emergency and Critical Care, 21: 673–678. doi: 10.1111/j.1476-4431.2011.00695.x
- Issue published online: 13 DEC 2011
- Article first published online: 18 NOV 2011
- Manuscript Accepted: 27 SEP 2011
- Manuscript Received: 2 MAR 2011
- chemotherapeutic complication;
- hepatic encephalopathy;
- hepatic failure;
To describe a previously unreported and potentially fatal complication of L-asparaginase (L-asp) administration in a dog.
A 7-year-old, 6.6 kg, female spayed Beagle presented with a 1-week history of progressive inappetance and lethargy. Diagnostic tests identified the presence of stage Vb lymphoma and liver dysfunction. The dog was treated with L-asp at 400 IU/kg, corticosteroids, and IV fluids. Within 12 hours the dog became depressed, vomited, and developed abdominal pain. Within 24 hours, the dog's mentation progressed from obtunded to comatose; subsequently the dog developed a “decerebrate posture.” Blood ammonia concentrations exceeded 1,000 μmol/L (1,700 μg/dL). Treatment with broad-spectrum antimicrobials, lactulose enemas, and continuous renal replacement therapy were initiated without response and the dog suffered cardiopulmonary arrest.
New or Unique Information Provided
The purpose of this report is to describe the development of severe hyperammonemia after L-asp therapy in a dog, which has not been previously reported in the literature. Given the rapid progression and fatal outcome observed in this case, early recognition may be crucial for management and treatment of this complication.